Piotr Stalke, Katarzyna Sikorska, Zofia Michalska, Julian Stolarczyk, Hanna Trocha
CaseRepClinPractRev 2006; 7:18-22
Background: Porphyria cutanea tarda (PCT) is a disorder of porphyrin metabolism associated with decreased activity of uroporphyrinogen decarboxylase (URO-D) activity in liver. There are two main
options of PCT therapy: phlebotomy and chloroquine administration, however, some side effects were described in both.
Case Report: A 50-year-old Caucasian man was admitted to hospital because of symptoms of severe liver
damage, fever up to 39,5ºC with chills, and vesicular eruptions. A month before the patient had developed erythema on the face and hands that left flat erosions. PCT was diagnosed and the patient was treated with chloroquine 500 mg/daily, prednisone 5 mg/daily, and ornithine 450 mg/daily. After a week of treatment, he had developed headaches, nausea, vomiting, fever and subicterus. On admission to hospital hypertrichosis involving the face, dry and reddened skin on the sun-exposed-areas with many crusts and ruptured bullas – some of which had eroded, and enlarged liver were found. The patient’s urine was dark red. Laboratory tests suggested severe
liver damage with haemostatic disorders and hyperleucocytosis. Urine level of porphyrins was
elevated. Histological study of the skin biopsy material revealed deposits of immunoglobulins.
Liver biopsy showed macrovesicular steatosis and iron deposits in hepatocytes. Septicaemia, viral and autoimmune hepatitis were excluded. In view of the clinical aspects the diagnosis of toxic liver damage after chloroquine treatment during the course of PTC was made. The patient was treated with glucose infusion, prednisone, fresh frozen plasma and he resolved.
Conclusions: The symptoms of severe liver damage similar to the acute viral hepatitis could be observed after chloroquine treatment in patient with PCT.
Keywords: Porphyria Cutanea Tarda, Chloroquine, Hemosiderosis, Hepatitis, toxic